Concern about suboxone
Jan 12, 2012
I recently was put on suboxone (three weeks ago). I had been taking oxycodone on and off for ten years to treat chronic pain. I had been put on methadone for nine days after a hospitalization where I met a pain management specialist who said methadone would manage my pain better than oxycodone. I agreed as I was having bad side effects from the oxycodone and wanted relief.
After my discharge I met with this pain doctor who said he was now going to use suboxone. He had been correct about the methadone treatment - I had much better pain control on it. But he would not keep me on methadone and said that suboxone would be the new modality of treatment. I reluctantly agreed believing I had no choice since he wouldn't keep me on methadone. My primary care doctor wouldn't treat my pain management since I was now going to this pain specialist.
I began having bad headaches, neck pain, and buzzing in my ears once I started suboxone which I never had before. I asked the pain doctor if these would go away over time. He said probably, if not they would once I was tapered off the suboxone. I asked about the long term plan for pain management. He said high doses of Tylenol ( I am co infected with hepatitis C). This was rather startling as I to managed my pain with over the counter meds in the beginning. I had cycled off the narcotic pain drugs over the years, once going without for eight months without and having a difficult time with pain control, so my primary care doc began prescribing oxycodone again.
I met with my primary care doc and he asked how things were going. I told him I was having the above mentioned side effects and was very depressed. He wondered why I was not kept on methadone since I was doing well on it. He also said that Tylenol was o.k. but only for about ten days.
I was never addicted to drugs. I never was an IV drug user but now I am getting the impression that this new pain doc has stereotyped me. The two doctors do not work in the same institution and there is no oversight with regard to me.
My primary care doc doesn't know anything about suboxone and said he would put me back on methadone. So my question is: how do I make this transition without losing my job? I need my pain under control so I can work. I understand that the withdrawal from suboxone is long and bad (the pain doc said as much, worse, in fact than oxycodone ). What do I do to make this transition back to methadone for pain management without being out of work? What can I expect? I understand that if I start methadone right away I will become very sick. I have never been this depressed with the exception of a failed interferon treatment.
Response from Dr. Fawcett
Thanks for writing. You have obviously been a conscientious patient in managing your pain, HIV, hepatitis, and working as well. I think it's really important for you to have a medical team that fully understands the impact and interactions of your HIV and pain management medications. As you know, even Tylenol stresses the liver. The same is true for the pain meds, although a greater danger is combining pain meds with certain protease inhibitors (such as Norvir). This article from TheBody has useful information on interactions with methadone and HIV meds. Note that many people successfully take both, but dosage adjustments are required.
You may want to consider a second opinion with a pain management specialist to consult about this transition. Be certain he/she is board certified. Here is a link to one of the major accrediting bodies for this medical specialty. Include your HIV physician in your planning. Pain management in someone co-infected with HIV and Hep C is a special situation that requires specialized knowledge.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Risks Of Contracting HIV From Mutual Masturbation
- Do Red Spots Mean I Have AIDS?
- Flu Symptoms After Getting A Tattoo Worried I Have HIV
- Sore On Penis After Foreplay Worried I Have HIV
- Sore On Tongue After Cunilingus Worried I Have HIV
- Can An Sexually Transmitted Disease Cause White Vaginal Discharge?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.